Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 29, NWS State College, PA

May 24, 1995York County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at May 24, 1995, 10:05 PM EDT for York County, Pennsylvania. It was in force for 55 min.

The area

The counties it named.

The facts

Issued
May 24, 1995, 10:05 PM EDT (02:05 UTC)
Expired
May 24, 1995, 11:00 PM EDT
In force
55 min
Issued by
NWS State College, PA
Area
Whole counties

County York County, PA

The radar

The Sterling radar (KLWX), 124 km from the middle of the area, began a volume at 02:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 2.1 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 1995-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 117 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 1995-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
117 J/kg
Mixed-layer CIN
-150 J/kg
Mixed-layer LCL
1663 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KCTP 250206
SVRCTP
PAC075-107-133-250300-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1005 PM EDT WED MAY 24 1995
 
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1100 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN  PENNSYLVANIA
 
   ...LEBANON COUNTY...SCHUYLKILL COUNTY...YORK COUNTY
 
AT 1005 PM STATE COLLEGE DOPPLER RADAR INDICATED A LINE OF DAMAGING
THUNDERSTORMS EXTENDING FROM NEAR SHAMOKIN SOUTHWEST THROUGH CAMP HILL
TO NEAR SHIPPENSBURG.  THE STORMS WERE MOVING SOUTHEAST AT 45 MPH AND
WILL REACH FROM TAMAQUA SOUTHWEST TO YORK.
 
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DON'T USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.
 
DUNHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 1:55 PM EDT, 8 hours 10 minutes earlier.

Area forecast discussion, May 24, 1:55 PM EDT, 8 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
155 PM EDT WED MAY 24 1995

...THUNDERSTORMS OVER WRN PA LATE THIS AFTN/EVE...

THIS AFTERNOONS RADAR SHOWS DEEP LAYER OF MOISTURE AND CLOUDS.
PICKING UP WINDS FROM SFC TO 10 KFT.  MOST SIGNIFICANT RADAR
RETURNS IN SWRN NY THIS AFTERNOON.  RAMSDIS SHOWS LINES OF CLOUDS
OVER ALLEGHENY FRONT AND THE RIDGE LINES OF CENTRAL PA. MOSTLY
CIRRUS OVER NWRN PA.  DESPITE SMALL CONVECTIVE ELEMENTS IT WILL
BE SOMETIME BEFORE ANYTHING ORGANIZED CAN GET GOING.

GRIDDED DATA SHOWS GOOD INSTABILITY AND WEAK LL FORCING IN THE
FORM OF CONV AT 1000/850 MB.  ISENTROPIC SFCS GOOD INFLOW OF HIGH
MIX RATIO AIR OVER PA FROM SW TO E.  THIS IS ORIENTED CLOSELY
WITH THE 850 MB THETA-E PATTERN.  BEST ISENTROPIC LIFT IS ON I300
AND I302 SFCS WITH MAXIMA IN PA OVER NWRN SECTIONS.  THE ETA
KEEPS MOST OF THIS LIFT ACROSS NWRN PA AND THE SRN TIER OF NY.
THE BEST INSTABILITY IS OVER CENTRAL PA.  VIRTUALLY ALL THE MODEL
PCPN IS CONVECTIVE OVER THE STATE.

BEST CHANCE POPS SHOULD BE OVERNIGHT AS FRONT SAGS INTO AREA.
THE LIFT DECREASES AFT 12Z THURS BUT THE INSTABILITY AND FRONT
REMAIN IN THE AREA DURING THE DAY THURS.  MODELS SHOW GOOD CONV
NEAR THE LL BOUNDARY SUGGESTING SHOWERS/TSTMS THROUGH THE DAY
THURS.  SUBSIDENCE AND CAA SWEEP ACROSS REGION THURS EVE INTO
EARLY FRI.  RAPID CLEARING AND DRYING THURS NIGHT.

GRUMM

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 8:39 PM EDTSevere Thunderstorm WarningCTPMonroe51 min
May 24, 9:22 PM EDTSevere Thunderstorm WarningCTPCumberland, Perry38 min
May 24, 9:38 PM EDTSevere Thunderstorm WarningCTPDauphin, Northumberland52 min
May 24, 10:05 PM EDTSevere Thunderstorm WarningCTPLebanon, Schuylkill55 min
May 24, 10:12 PM EDTSevere Thunderstorm WarningCTPBerks48 min
May 24, 10:57 PM EDTSevere Thunderstorm WarningCTPBerks33 min
May 25, 6:05 PM EDTSevere Thunderstorm WarningCTPFranklin46 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.